Why do I have heartburn or acid reflux so bad after breast augmentation. Everything I eat burns when it goes down?

I've tried otc antacids but they barely work. Only thing that soothes it is drinking water.

Doctor Answers 6

Breast augmentation: Why do I have heartburn afterwards?

You should inquire with your doctor. Without more information, it is difficult to suggest a diagnosis. I had one patient with a similar complaint after she took a Doxycycline antibiotic capsule without water right before lying down for bed. My patients are advised to take the capsule with a glass of water and stay upright for at least 20 minutes to allow the capsule to dissolve in the stomach and not the esophagus. When the capsule does this, it can be very irritating, as you are describing. The good news is that these symptoms were temporary. Hope this helps and good luck to you. For more information on this and similar topics, I recommend a plastic surgery Q&A book like "The Scoop On Breasts: A Plastic Surgeon Busts the Myths." Good luck to you.


Philadelphia Plastic Surgeon
5.0 out of 5 stars 61 reviews

Why do I have heartburn or acid reflux so bad after breast augmentation. Everything I eat burns when it goes down?

I am sorry to hear of your difficulty following breast augmentation.  If your surgery was recent it may be irritation of your throat from the endotracheal tube used during general anesthesia.  I would not let this go.  Please see your plastic surgeon foreign examination and advice on further therapy.  If you have reflux raising the head of your bed can help.

Questions about heartburn after my #breastaugmentation #plasticsurgery

Thank you for your excellent question about experiencing heartburn and acid reflux after your breast augmentation surgery.  Since this is not common post operatively we would recommend you discuss your questions directly with your operative surgeon and allow he or she to guide you. I hope this is helpful. --Brian S. Coan, MD, FACS

Brian Coan, MD, FACS
Raleigh-Durham Plastic Surgeon
4.9 out of 5 stars 52 reviews

Sometimes Difficulty with Digestion

Once you feel up to eating, start with bland items such as toast or crackers or even a smoothie. Test your stomach to make sure you do not feel nauseous when you eat. Try to maintain a healthy well-balanced diet to improve your recovery process. Be sure to eat fiber rich foods, because the medications you are taking can cause constipation.

If you still find that you are having some sensitivity with your stomach and digestion during the healing process it is always good to follow up with your surgeon to make sure that healing is progressing well. You can check to make sure that none of your pain medications or muscle relaxers are upsetting your stomach as well and check to see what the best resolution for your digestion issues would be. Good luck.

Jed H. Horowitz, MD, FACS
Orange County Plastic Surgeon
5.0 out of 5 stars 96 reviews

Heartburn After Breast Augmentation

Heartburn is not a common complaint after breast augmentation. Follow-up with your plastic surgeon. A referral to a GI specialist may be necessary. Best of luck. 

Millicent Odunze-Geers, MD, MPH
Sacramento Physician
4.6 out of 5 stars 5 reviews

Reflux

Any stress can cause GI symptoms in patients that are susceptible.  Best to talk to your internist or GI MD.  Good luck.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.